Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 114, NWS St. Louis, MO

July 17, 2001Greene County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 17, 2001, 6:20 PM CDT for Greene County, Illinois. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 17, 2001, 6:20 PM CDT (23:20 UTC)
Expired
Jul 17, 2001, 7:00 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Greene County, IL

The radar

The St Louis radar (KLSX), 91 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 6:40 PM CDTThunderstorm Wind 55 EWrights, IL
Jul 17, 6:45 PM CDTThunderstorm Wind 55 EGreenfield, IL
Jul 17, 6:45 PM CDTHail 0.88Greenfield, IL
Jul 17, 6:50 PM CDTThunderstorm Wind 55 EGreenfield, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 172320
SVRSTL

ILC061-180000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
620 PM CDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GREENE COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 700 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF ROODHOUSE...MOVING SOUTH
  AT 20 MPH.

* LOCATIONS IN THE PATH...
  ROODHOUSE
  ATHENSVILLE
  WHITE HALL
  GREENFIELD
  ATHENSVILLE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3962 9020 3958 9043 3920 9041 3924 9014]

$
EL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:45 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 17, 3:45 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT TUE JUL 17 2001

OBVIOUSLY...RING OF FIRE CVTV TRENDS WL PERSIST DURING PD...HWVR
MDLS OFFERING LTL ASSISTANCE IN TRYING TO PIN TIMING AND LOCATION OF
GRTST PCPN THRT.  THINK EACH ONE OFFERS SM SLIVER OF TRUTH...BUT
OBVIOUSLY NO ONE SOLN IS TOTALLY CORRECT.   THAT SAID...RECENT
HISTORY SUGGESTS THAT AVN HAS BEEN MOST CORRECT WITH ITS QPF
OUTPUT...OR PERHAPS (MORE CORECTLY) THE LEAST WRONG.

INITIAL ROUND OF CNVTN OVR W CNTRL IL WL DROP SE AND MAY CLIP E
SECTIONS OF AREA EARLY THIS EVE.  MDLS ARE SIMILAR IN HINTING AT
ANOTHER MCS FORMING LTR TNGT/ERY WED MRNG MID MO RVR VLY...AND THIS
SYSTEM WL TRY TO ROLL ESE ACR MOST OF LSX CWFA.   GOING FCSTS
ALREADY HAS CHC POPS IN AND WL CONT WITH THESE TRENDS.  IF AVN
OUTPUT IS CORRECT THESE POPS WL BE WAY TOO LOW...BUT ANOTHER
APPARENT ERROR IN THE MDLS AS OF LT HAS BEEN TO PUSH PCPN TOO FAR W
BNTH RDG.

WL KP CHC POPS GOING INTO THU NGT WITH A SLGT WKNG NOTED OF UPR RDG
ACR AREA...AND A CORRESPONDING WKNG OF THE CAP.

OTHER PROBLEM IS HEAT HEADLINES.  ALREADY HV ADVSRY OUT INTO WED FOR
COUNTIES ARND STL METRO WHERE DWPTS REALLY POOLED THIS AFTN...AND WL
XPAND TO INCL CNTRL/SE MO.  ATTM WL HOLD OFF OVR N ZNS...AS CLD
DEBRIS AND PCPN THRT MAY KP THEM BLO CRITERIA FOR WED.

.STL...HEAT ADVSRY THRU WED..CNTRL...E CNTRL...SE MO...AND SMALL
PART OF SW IL

TRUETT

In the hours before

Special weather statement, Jul 17, 4:20 PM CDT, 2 hours before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT TUE JUL 17 2001

THE SEVERE WEATHER THREAT:  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER PARTS OF ILLINOIS...GENERALLY ALONG AND EAST OF A
MOUNT STERLING...NASHVILLE LINE.

FOR THE PERIOD:  REMAINDER OF THIS AFTERNOON AND INTO THIS
EVENING.

THE WEATHER OUTLOOK:  THUNDERSTORMS WHICH FORMED OVER WEST CENTRAL
ILLINOIS AROUND MID AFTERNOON WILL BE DROPPING SOUTHEAST THIS
EVENING...BRINGING A THREAT OF SEVERE THUNDERSTORMS TO PARTS OF
SOUTHERN ILLINOIS INTO THE EARLY EVE!NING HOURS.  THE PRIMARY THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL...ALONG WITH
HEAVY RAIN.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:03 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery42 min
Jul 17, 6:46 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.